Posted by missmolly on November 13, 2008, at 23:28:46
In reply to Re: Tianeptine and Agomelatine, posted by JadeKelly on November 2, 2008, at 2:38:02
Hi Jade - Thank you for the information! Just logged back on to give an update on how Tianeptine was going (want to report a few side effects, and ask if anyone has experienced them) and saw the new message :) Yes, I will definitely check into this other drug. You are correct that Huntingtons Disease has similarities to Parkinsons. Certainly they are both neuro-degenerative disorders that can possibly benefit from any drug with neuroprotective benefits. Right now there are no drugs specifically for HD, and most doctors are guessing at what can slow or prevent the onset of the disease while the researchers try to find something effective. There is now one new drug that the FDA approved specifically for HD, but its to help control the shaking (similar to Parkinsons)-but that is a long way off for me, and I am much more concerned with postponing the onset of the disease. More evidence is revealed each day that indicates that there are changes in the brains of people with HD up to 10 years prior to the onset of the noticeable symptoms of the disease. There may even be slight mental declines that are not debilitating -and most people probably attribute these to age and don't realize its the beginning of the disease... this news scares the heck out of me and I am more willing to try anything that could "protect" my brain from HD. Each time I lose my keys, or drop a pen - I'm certain its the beginning! If anyone has ever watched the show 'House' on Fox - HD is the disease that Olivia Wilde's charachter "Thirteen" was diagnosed with at the end of last season - and how she's dealing with the news that she has it is a story line this season. I met with the producers of the show two years ago and I was interviewed throughout the process of my testing. When I first met with them I was at risk, then I got the test and they followed up with another interview about my behavior and reactions to the news. (She even came to my work and had lunch with me to talk about it to 'research' her character! Although I can't claim her character is based on me - Hehe...I promise I never went through a drug fueled, lesbian, risk taking phase to deal with my diagnosis, that was 100% the writers!)
To answer your question, I was recently diagnosed through a genetic test at a clinic that specializes in HD (the HD Center for Excellence at UCLA), but I live outside LA so I see a local neurologist - but plan to go back to UCLA once a year to participate in an ongoing study they have (just an observational study that watches our brains and behaviors change over the years-not a drug study unfortunately). Since it is such a rare disease, most neurologists have only seen one or two cases-and often times it is the patient advising the doctor. After I expressed my desire to try anything that may delay the onset, he contacted the specialists at UCLA and did some research on previous studies about different drugs and even supplements that have neuro-protective benefits. This is how he learned of Tianeptine- and I am the first he has prescribed this to (neither he or any of the other HD doctors have prescribed it before, since its not in the US- so I'm a bit of a guinea pig :)
I've now been on it for about two weeks, I started out at a low dose and have slowly increased up to the full dosage he wants me on in just the past few days.
I've had a few strange side effects that may still subside (my doctor thinks these may be temporary)- but I thought I'd share them here anyhow. Maybe some of you have experienced these symptoms? ...or maybe these are unique to a non depressed, pre-HD mind on a long-shot drug ;)
First, I have had the absolute craziest dreams I've ever had in my life! I don't even know if I can call them dreams because they seem so real. The first time it happened- I really woke up and wasn't sure if it was real or not. It always happens right as I'm falling asleep, literally like I'm still half awake- and the dreams almost mirror reality. I am lying in my bed, when suddenly a feeling a sheer terror comes over me (though I'm not really sure what I'm afraid of sometimes). A couple times I've felt like something or someone was standing in my doorway to my bedroom. When I go to scream, or move or whatever- I am completely paralyzed. Then I realize I'm not even breathing (hopefully just in my dream!). A feeling of sheer terror/panic comes over me, and at some point I realize I'm dreaming and wake myself up- buts its eery to wake up into the same setting as my 'nightmare' (if you can call it that?). A couple times, I have even thought I was awake only to have it happen again - it was like I woke up in my dream, was relieved that I was awake and it had just been a nightmare, then the feeling of terror and paralization came back. In my dream I thought I had awoken, and it was really happening when I was awake, because I'd already woken up from the nightmare once!(geez, I just read that and it made no sense-hopefully you can follow me!). Anyway, it is the strangest thing ever - and it happens every night. Its become less terrifying though, as it seems that now I am aware its a dream from the beginning and I know that it will end. I've also found that if I change positions and lie on my side or stomach it doesn't happen -not sure why?! My doctor said that vivid dreams were sometimes a side effect of anti-depressants, so I'm trying to just stick to it and hope they will subside now that my dosage has leveled off. Has anyone else experienced nightmares from their meds?? Is this common?? My only other side effect is that I am a little more emotional. (I was secretly hoping maybe I'd be really happy since I'm not depressed normally...but that doesn't seem to be the case;). I'm not necessarily more or less depressed or happy in general, I just seem to have more reactive emotions. I'm generally very even keel- it really takes a lot for me to cry, and it has to be something dramatic or traumatic that affects me or someone I care about, like a breakup or death or something (not just like a bad day or bad news for example). But since I've been on the tianeptine, I'm a little bit weepy! That sounds like I'm depressed, but thats not it - I tear up at things like when I'm watching something sad on TV.(the local news got me tonight...a 10 yr old boy with only a week to live who has Leukemia and his last request was to feed the homeless with donations...I was a puddle!). Little things like this, usually something positive or touching, have me in tears. Its not like depression, where I'm sad and crying about something thats going on with me. Its almost like having my hormones out of whack or something. I have never cried at a wedding, but I've got one coming up this weekend and I'm just going to pack some kleenex in my purse! I hope emotional stuff passes too- although its not necessarily a negative thing, but I'm sure It'll drive my family crazy eventually!
I've read about Tianeptine helping people who have apathy. I'm wondering if it has an emotional heightening effect that helps those with apathy . Has anyone else experienced this? Does it pass or lessen with time?
Last, does anyone know if Tianeptine is supposed to have an effect on your weight? Does it make you lose or gain weight? I forgot to ask my doctor, I definitely will at my next appointment. The doctors tell us that if we are pre-HD we should keep our weight up (not the worst thing to have your doctor tell you :).One symptom of the disease is that we burn up to 5000 calories per day just sitting around. I am very concerned with this, because my mothers weight was a problem throughout her illness and she eventually required a feeding tube. I want to make sure I keep my weight up a little or that I just don't get too thin. I've been trying to gain a little, and haven't had much luck - I'm wondering if Tianeptine could be affecting this?
Thanks again Jade for your suggestion. I will ask my doctor about this, and certainly consider switching or adding if the benefits are similar and the side effects are less. Where did you learn that it's neuro-protective? Do you have any links or suggestions to find some documentation I could take to my doctor to ask about it?
Best ~ M (currently crying at tv commercials :)